Emergency Medicine Q & A, 2009, Pg

Emergency Medicine Q & A, 2009, Pg


DisciplinaMedicina9.745 materiais29.605 seguidores
Pré-visualização50 páginas
mechanism for a positive urine hemosiderin is that patients
with this form of anemia can have hemoglobinemia and hemoglobinuria. The distal tubular renal cells reabsorb
hemoglobin from the urine and convert it into hemosiderin. When the hemosiderin-laden renal tubules are
sloughed, hemosiderin can be detected in the cellular component of the urinary sediment, and thus, urine is positive
for hemosiderin. Fragmented RBCs do not suggest conditions in which a direct or indirect Coombs test would be
positive or conditions in which the serum folate and vitamin B12 levels would be abnormal. A direct Coombs test is
positive in autoimmune hemolytic anemia, and an indirect Coombs test is positive following transfusion reactions.
17. The viral agent implicated in an aplastic crisis of patients with sickle cell disease is:
a. Bunyavirus.
b. Atypical herpes simplex.
c. Parvovirus.
d. Coxsackie virus.
e. HTLV-IV.
The answer is c. Aplastic crises can be precipitated by viral infections (particularly parvovirus B19), folic acid
de\ufb01ciency, or the ingestion of bone marrow toxins such as phenylbutazone. Bone marrow erythropoiesis is slowed
or stopped. The hematocrit falls to as low as 10%, and the reticulocyte count falls to as low as 0.5%. The white
blood cell count and platelet counts usually remain stable.
18. The laboratory study to differentiate poor RBC production from increased RBC destruction is the:
a. Sedimentation rate.
b. C-reactive protein level.
c. Schleptoglobin level.
d. Total to direct bilirubin ratio.
e. Reticulocyte count.
The answer is e. The reticulocyte retains its ribosomal network for approximately 4 days, of which 3 are spent in
the bone marrow and 1 in the peripheral circulation. The red blood cell matures as the reticulocyte loses its
ribosomal network and circulates for 110\u2013120 days. Under steady state conditions, the rate of red blood cell
production equals the rate of destruction. Red blood cell mass remains constant as an equal number of reticulocytes
replace the destroyed, senescent erythrocytes during the same period.
19. By far, the most important way an emergency physician can treat DIC is to:
a. Stabilize the patient hemodynamically and treat the underlying disorder.
b. Rapidly correct the thrombocytopenia.
c. Aggressively resuscitate the patient with colloid solution.
d. Arrange for emergent plasmapheresis.
e. Arrange for emergent hemodialysis.
The answer is a. The goals of emergency care in cases of DIC include initial suspicion, aggressive diagnostic
pursuit, understanding of potential life-threatening complications, and only rarely, initiation of therapy.
122 Emergency Medicine Q & A: Pearls of Wisdom ...
20. Heparin-induced thrombocytopenia:
a. Does not occur with low molecular weight heparins.
b. Requires a minimum number of units, so a heparin \u201c\ufb02ush\u201d is always safe.
c. Can paradoxically cause thrombosis, ischemia, and amputation.
d. Never occurs during the \ufb01rst 24 hours of infusion.
e. Is easily treated with warfarin and fresh frozen plasma.
The answer is c. A number of drugs have been associated with thrombocytopenia of immunologic origin. Because
of its relatively high frequency, heparin is an important cause of drug-induced thrombocytopenia in hospitalized
patients. Platelets are activated by the formation of an IgG-heparin complex. Low\u2013molecular-weight heparin may
be associated with less thrombocytopenia than standard, unfractionated heparin; however, both forms of heparin
have cross-reactivity. Heparin-induced thrombocytopenia can occasionally lead to the \u201cwhite clot\u201d syndrome,
causing impaired peripheral circulation, gangrene, and amputation.
21. Following antileukemic therapy, a 52-year-old man develops febrile neutropenia and receives
broad-spectrum antibiotics intravenously at home for 4 days, yet he is persistently running a temperature of
102.6\u25e6F. His chest x-ray shows no in\ufb01ltrates. Blood cultures are negative for growth of bacterial or fungal
pathogens to date. His WBC count is 0.1/mm3, hemoglobin is 10.2, and platelet count is 22,000/mm3. Your
most appropriate next step in the care of this patient is to:
a. Continue the same broad-spectrum antibiotics and admit to a respiratory isolation bed.
b. Initiate intravenous \ufb02uconazole therapy (200 mg/d).
c. Initiate intravenous amphotericin B therapy.
d. Administer rectal nonsteroidal anti-in\ufb02ammatory agents to suppress the fever.
e. Give high-dose steroids intravenously.
The answer is c. Administer early empiric treatment with amphotericin B (e.g., conventional, other formulations)
for patients who are persistently febrile, neutropenic, and already on broad-spectrum antibiotics for a few days,
despite the absence of any documented evidence of fungal infection. The clinical scenario is suspicious for an
acid-fast bacillus infection.
CHAPTER 9
Immunologic
Emergencies
Sachin J. Shah, MD, MBA, FAAEM
1. Which of the pairings of patients and drug regimens used to treat anaphylaxis is correct?
a. Mildly hypotensive adult patient \u2192 5 mg epinephrine 1:10,000 IM, IV crystalloid infusion.
b. Adult patient in cardiovascular collapse \u2192 1 mg epinephrine (10 mL of a 1:10,000 dilution) via the
cricothyroid membrane, IV \ufb02uids.
c. 10-kg child in cardiovascular collapse \u2192 10 mL/kg IV \ufb02uid bolus, 0.6 mg epinephrine 1:10,000 IV bolus.
d. Normotensive adult patient \u2192 2.5 mg SQ epinephrine 1:10,000.
e. Normotensive 10-kg child \u2192 1 mg SQ epinephrine 1:1000.
The answer is b. Anaphylactic shock requires prompt administration of epinephrine. The intravenous or
endotracheal route should be used in severe hypotension or cardiovascular collapse. Intramuscular or subcutaneous
administration may be used for less severe reactions. Generally, epinephrine at a 1:10,000 dilution is used when
given via the endotracheal or intravenous route. A 1:1000 solution is used for subcutaneous or intramuscular
injection. The initial dose, whether given subcutaneously, intramuscularly, or via the trachea, is 0.01 mg/kg to a
maximum of 0.3 mg in children, and 0.5\u20131.0 mg in adults (which may be repeated q 5\u201320 min). The intravenous
infusion dose is 0.1 mg/kg/min. The usual initial intravenous bolus dose is 0.1 mg (1 mL of a 1:10,000 solution),
but 0.5\u20131.0 mg IV may be needed in severe hypotension.
2. Which of the following statements about anaphylaxis is true?
a. Anaphylactic reactions are less common in atopic individuals.
b. Anaphylactic-type reactions from IV radiocontrast agents always occur less than 10 minutes postinfusion.
c. Diphenhydramine blocks histamine release and reverses the physiologic effects of anaphylaxis.
d. In a patient taking propranolol and exhibiting anaphylactic shock unresponsive to IV epinephrine, give 1 mg IV
glucagon.
e. Anaphylactic reactions do not recur after successful treatment with epinephrine and diphenhydramine.
The answer is d. Anaphylactic reactions are IgE mediated. Reactions to certain drugs, foods, and intravenous
radiocontrast resemble anaphylactic reactions but occur via a different mechanism. Reactions to intravenous
contrast may be delayed for 10\u201320 minutes. Beta-blockers and calcium channel blockers contribute to myocardial
depression and hypotension. Intravenous glucagon should be used in patients on beta-blockers unresponsive to
epinephrine; MAST garments may be considered for unresponsive hypotension. Relapses from initial therapy may
occur in people who have deposits of the allergen (e.g., intramuscular penicillin or bee stings). Patients should be
observed for several hours after treatment of acute anaphylactic reactions. Diphenhydramine does not block
histamine release or reverse the physiologic changes that have occurred in anaphylaxis, but it prevents further
histamine binding.
123
124 Emergency Medicine Q & A: Pearls of Wisdom ...
3. A 22-year-old man with asthma becomes acutely ill within 1 hour after ingesting tuna. He complains of
facial \ufb02ushing,